Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 12, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Apr 11, 2024, 1:21 AM CDT for 10 counties in Kansas. It took effect at Apr 11, 2024, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2024, 1:21 AM CDT (06:21 UTC)
- In effect from
- Apr 11, 2024, 12:00 PM CDT
- Expired
- Apr 11, 2024, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
Counties Barber County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Kiowa County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2877 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
090 WWUS83 KDDC 110621 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 121 AM CDT Thu Apr 11 2024 KSZ030-031-046-065-066-079>081-089-090-120100- /O.NEW.KDDC.FW.W.0012.240411T1700Z-240412T0100Z/ Trego-Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche- Barber- 121 AM CDT Thu Apr 11 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL KANSAS... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 8 PM CDT this evening. * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 031 Ellis, Fire Weather Zone 046 Rush, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford, Fire Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * WINDS...Northwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Do not burn! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
2 follow-up statements
926 WWUS83 KDDC 112141 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 441 PM CDT Thu Apr 11 2024 KSZ030-031-046-065-066-079>081-089-090-120100- /O.CON.KDDC.FW.W.0012.000000T0000Z-240412T0100Z/ Trego-Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche- Barber- 441 PM CDT Thu Apr 11 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND SOUTH CENTRAL KANSAS... * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 031 Ellis, Fire Weather Zone 046 Rush, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford, Fire Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Do not burn! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
685 WWUS83 KDDC 120036 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 736 PM CDT Thu Apr 11 2024 KSZ030-031-046-065-066-079>081-089-090-120145- /O.EXP.KDDC.FW.W.0012.000000T0000Z-240412T0100Z/ Trego-Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche- Barber- 736 PM CDT Thu Apr 11 2024 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 10, 11:00 PM CDT, 2 hours 21 minutes earlier. Its key messages:
- Elevated to critical fire conditions will exits from Tomorrow (Thursday) through early next week. Elevated to near critical fire risk will exist Thursday through Saturday. Near Critical to critical possible Sunday and Monday.
- Near record warmth possible this weekend. At this time the chance for highs to be >90 degrees on Saturday is 70-90% and on Sunday the chance for >90 degrees is >80%.
- There will be a 15% chance for severe thunderstorms east of a Garden City to Liberal line Monday. A 30 percent chance for severe weather will be possible south and east of Medicine Lodge.
Area forecast discussion, Apr 10, 11:00 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1100 PM CDT Wed Apr 10 2024 .KEY MESSAGES... - Elevated to critical fire conditions will exits from Tomorrow (Thursday) through early next week. Elevated to near critical fire risk will exist Thursday through Saturday. Near Critical to critical possible Sunday and Monday. - Near record warmth possible this weekend. At this time the chance for highs to be >90 degrees on Saturday is 70-90% and on Sunday the chance for >90 degrees is >80%. - There will be a 15% chance for severe thunderstorms east of a Garden City to Liberal line Monday. A 30 percent chance for severe weather will be possible south and east of Medicine Lodge. && .SHORT TERM /THROUGH FRIDAY/... Issued at 254 PM CDT Wed Apr 10 2024 Mid level moisture and lift ahead of an approaching upper level trough resulted in scattered afternoon clouds and even a few light rainshowers/sprinkles across eastern Colorado as of 2pm CDT. As this upper level trough approaches late day/early evening a period of increasing clouds and even a few sprinkles/very light rain showers will be possible through sunset. Several of the CAMS earlier this afternoon appears to be picking up on this with the area most favorable for this light/spotty precipitation beings west of highway 83 and between Garden City and Hays. No accumulation is expected from what light precipitation that does develop this evening. The 6hr QPF of 0.01” from 7pm tonight to midnight is less than 10%. As this upper wave passes a reinforcement of cooler air will invade southwest Kansas as +35knot north 850mb mean winds spread south into western Kansas. These winds will continue across southwest Kansas during the day on Thursday and given the mixing potential the surface winds Thursday afternoon could easily gust >35 mph at times. These gusty winds when combined with the humidity values bottoming out in the 15 to 20% range will result in near critical fire weather conditions, mainly east and north of Dodge City where the stronger wind gusts will be possible based on the stronger winds in the boundary layer and BUFR gusts via momentum transfer forecast. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Issued at 254 PM CDT Wed Apr 10 2024 For Friday through late this weekend the ensemble clusters remain in good agreement and had run to run consistency with an upper level ridge crossing the Rockies and moving out into the Plains as our next upper level storm system moves into the western United States. This agreement is increasing confidence for the potential for critical fire weather conditions for at least some portion of southwest Kansas Saturday, Sunday and even Monday. Ensembles today not only continue to have a 40-70% chance for afternoon humidity in the teens and wind speeds >20 mph on Saturday west of highway 283 but it also has the same chances (40-70%) for Sunday. As for Monday the risk for critical fire weather will once again be present with a 50-80% chance for afternoon humidity values in the teens and wind gusts >25 mph. Sunday and Monday the critical fire risk may end up being more widespread given that the winds are expected to be stronger during the day due to the deepening trough of low pressure at the surface ahead of this approaching upper level trough/low and the mixing potential both days. This mixing potential would also favor lower dew points and warmer temperatures west of a dryline that will be located somewhere in southwest Kansas late this weekend. Confidence on where this dryline will be located however is still low but general consensus appears to favor this boundary to be located east of highway 83. We will be monitoring this fire risk closely but it does look like that there will be multiple days of dangerous fire weather conditions. In addition to the high fire risk this weekend some locations could also see near record highs given the 850mb warmup forecast by all the ensembles and the continued large area of 0.8 ECMWF extreme forecast index and positive Shift of Tails for southwest and north central Kansas. Today not only does this appear for the third day in a row on Saturday but now it is present Sunday and again on Monday, to a lesser extent. Given this trend in the ECMWF EFI/SofT along with 850mb temperature means in the 20s we could easily see highs near the NBM temperatures upper 75th percentile both on Saturday and Sunday. Given this there is the potential that we could see several locations climbing into the lower 90s both days which would be near the record highs for a few locations. For the Dodge City Airport, the record high for Saturday the 13th is 92. The current forecast high is 88. On Sunday the 14th the record high is 91. The forecast high on Sunday is 90. At Garden City Airport the record high for Saturday is 95 and Sunday is 92. The forecast high for Saturday is 88 and Sunday is 87. At Medicine Lodge the record High for Saturday is 100 and Sunday is 94. The current forecast high for Saturday 88 and Sunday is 92. At this time the chance for highs to be >90 degrees on Saturday is 70-90% and on Sunday the chance for >90 degrees is >80%. As mentioned earlier the location of a dryline Sunday and Monday remains unclear. This is due to timing issues with our next upper level low/trough that will be crossing the Rockies and moving out into the Plains early next week. Just like yesterday around 60% of the ensemble clusters are slower and deeper with this next upper level system as it lifts northeast across the Central Plains. This solution favors a longer period of time for moisture to return to Kansas and it also keeps the dryline further west. 00z Tuesday the slower ensemble clusters have a +70% chance for 0-500mb shear of >35 knots and surface CAPE values are now around 1000j/kg. If you look at the faster (40%) of the ensemble clusters they have similar CAPE and shear values at 00z Tuesday but the location of this is further east and mainly across Oklahoma and south central Kansas. Given the overlap (agreement from all the clusters) of the best shear, moisture return and instability, it appears that the most favorable area for severe thunderstorms late Monday will be east of a Stafford to Pratt to Coldwater line. It is also interesting to see that the latest CSU-MLP also seems to be shifting the better severe weather area east into Central Kansas also...HOWEVER, if the slower solution verifies then storms could develop Monday afternoon as far west as Garden City and Liberal and then strengthen as they move east through Monday evening. Based on this SPC has kept the 15% chance for severe weather for locations east of highway 83 while now placing a 30% chance for severe south and east of Medicine lodge. This is very reasonable given the latest ensemble clusters. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1111 PM CDT Wed Apr 10 2024 VFR expected through TAF pd. N to NW winds will blow around 20 kt with gusts over 30 kt during the mid morning to early evening period. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Sugden
Hazardous weather outlook, Apr 10, 3:25 PM CDT, 9 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 325 PM CDT Wed Apr 10 2024 KSZ030-031-043>046-061>066-074>081-084>090-112030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 325 PM CDT Wed Apr 10 2024 /225 PM MDT Wed Apr 10 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Elevated to near critical fire danger can be expected Thursday through Saturday. Sunday and Monday near critical or critical fire weather conditions will be possible. There is a 15% chance for severe thunderstorms late Monday east of a Garden City to Liberal line. There is a 30% chance for severe thunderstorms south and east of Medicine Lodge. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.